Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 81, NWS Melbourne, FL

July 14, 2005Lake County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 14, 2005, 5:15 PM EDT for Lake County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2005, 5:15 PM EDT (21:15 UTC)
Expired
Jul 14, 2005, 5:45 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Counties, with a storm outline in the text

County Lake County, FL

The radar

The Melbourne radar (KMLB), 118 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2745 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 142115
SVRMLB
FLC069-142145-
/O.NEW.KMLB.SV.W.0081.050714T2115Z-050714T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
515 PM EDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAKE COUNTY IN EAST CENTRAL FLORIDA
  THIS INCLUDES THE CITIES OF...MOUNT PLYMOUTH...MOUNT DORA...
  EUSTIS...CASSIA

* UNTIL 545 PM EDT

* AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR CASSIA...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT PLYMOUTH BY 530 PM EDT
  MOUNT DORA...5 MILES SOUTHEAST OF EUSTIS BY 545 PM EDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF AT ALL POSSIBLE...STAYING AWAY FROM WINDOWS AND DOORS AND
AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 2882 8139 2897 8150 2884 8176 2869 8166

$$
1 follow-up statement
000 
WWUS52 KMLB 142143
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
542 PM EDT THU JUL 14 2005

FLC069-142145-
/O.CON.KMLB.SV.W.0081.000000T0000Z-050714T2145Z/
LAKE FL-
542 PM EDT THU JUL 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR NORTH
LAKE COUNTY...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM BETWEEN CASSIA AND EUSTIS. THE STORM 
HAS WEAKENED AND THE WARNING WILL BE ALLOWED TO EXPIRE AT 545 PM. 
NEVERTHELESS...IT WAS STILL GENERATING FREQUENT LIGHTNING. THIS 
STORM WAS LOCATED 6 MILES WEST OF CASSIA...OR ABOUT NEAR MOUNT 
PLYMOUTH...MOVING WEST AT 5 MPH.  

THE THUNDERSTORM WILL BE NEAR...
  MOUNT DORA BY 545 PM EDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
REMAIN INDOORS LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 2879 8141 2896 8134 2896 8166 2878 8165

$$

BRAGAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:02 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 14, 2:02 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT THU JUL 14 2005

.DISCUSSION...

TONIGHT...LIGHTNING/THUNDER STORMS WILL PERSIST OVER THE INTERIOR
INTO THIS EVENING BEFORE DISSIPATING LATE EVENING. DEBRIS CLOUDS
FROM STORMS WILL GIVE WAY TO MOSTLY CLEAR SKIES AFTER MIDNIGHT. NOON
TIME DEW POINTS WERE IN THE MID 70S. LOW TEMPERATURES THIS MORNING
RANGED FROM 74...AT THE USUALLY COOLER SPOTS OR THOSE ALONG THE
COAST THAT GOT A BRIEF WEST WIND TOWARD SUNRISE...TO 77 AND 78 AT
THE COAST AND NEAR URBAN AREAS. LOOKING AT ANOTHER WARM MUGGY NIGHT
WITH LIGHT TO CALM WINDS AND MORNING LOWS ESSENTIALLY THE SAME AS
THIS MORNINGS.

FRI THROUGH SAT...RIDGE AXIS WILL BEGIN TO DRIFT BACK NORTH FROM
ACROSS NC PENINSULA...ALLOWING A MORE ESTABLISHED E-SE FLOW TO
DEVELOP AND BEGIN TO PUSH SHOWERS AND STORMS TOWARD THE WEST...
ESPECIALLY BY SATURDAY. PERSISTENCE OF RIDGE ALOFT OVER THE REGION
WILL ALLOW TC EMILY TO REMAIN ON A WNW COURSE WELL TO THE SOUTH OF
EC FL...SEE LATEST NHC ADVISORIES ON EMILY. HAVE MAINTAINED SCT
COVERAGE WITH HIGHER POPS INTERIOR AND NORTHERN COASTAL SECTIONS
FRI...THEN AS RIDGE AXIS SHIFTS FARTHER NORTH...HIGHEST COVERAGE ON
SAT EXPECTED OVER NORTHERN INTERIOR.

SUNDAY THROUGH WED...PATTERN SLOW TO SEE ANY MAJOR CHANGES OVER THE
NEXT SEVERAL DAYS. ATLANTIC HIGH PRESSURE RIDGE AXIS WILL CONTINUE
TO THE NORTH OF EC FL...EXTENDING ROUGHLY NEAR THE FL/GA BORDER
MEANDERING ONLY SLIGHTLY N/S FROM THIS LAT. THIS WILL KEEP EC FL IN
E-SE FLOW WITH 12Z GFS CONTINUING TO INDICATE PERIODS OF ENHANCED
PRECIP COVERAGE FROM WEAK ELY WAVES MOVING THROUGH. HAVE KEPT
SCATTERED POPS IN EXTENDED AND INDICATED ISOLATED LATE NIGHT SHOWERS
SRN COASTAL SECTIONS STARTING OVER THE WEEKEND.

&&

.MARINE...FOR TONIGHT...LIGHT WINDS AND SEAS 2 FEET OR LESS. STORMS
AND SHOWERS MAINLY IN VICINITY OF THE GULF STREAM DUE TO SOUTHERLY
FLOW. HEADING INTO THE WEEKEND...AS THE RIDGE AXIS STARTS LIFTING
NORTH...THE STEERING FLOW BEGINS TO BACK TO THE SOUTHEAST WHICH WILL
TEND TO DRIVE SHOWERS AND STORMS CURRENTLY NEAR THE GULF STREAM
TOWARD THE COAST. SHOULD START SEEING LATE NIGHT AND MORNING SHOWERS
OVER THE WEEKEND AS EASTERLY FLOW DEEPENS...ESP SRN SECTIONS.

&&

.AVIATION...LCL IFR CONDITIONS DUE TO TSRA INCREASING THROUGH LATE
AFTN AND INTO EARLY EVENING...FAVORED AREA WILL SHIFT TOWARD
INTERIOR/N COASTAL SECTIONS AS THE AFTN WEARS ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  75  89 /  20  50  30  30
MCO  76  92  74  93 /  20  50  30  40
MLB  77  90  76  90 /  10  40  20  30
VRB  77  90  77  89 /  10  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....GLITTO
Hazardous weather outlook, Jul 14, 1:04 PM EDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
104 PM EDT THU JUL 14 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
142200-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
104 PM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE WILL COMBINE WITH DAYTIME HEATING...AND
THE AFTERNOON SEA AND LAKE BREEZE BOUNDARIES...TO PRODUCE SCATTERED
SHOWERS AND LIGHTNING STORMS TODAY THE GREATEST COVERAGE WILL OCCUR
INLAND DURING THE LATE AFTERNOON AS THE SEA BREEZE PUSHES INLAND
DURING THE TIME OF PEAK HEATING. COOLER TEMPERATURES ALOFT WILL HELP
THE STRONGER STORMS TO PRODUCE HAIL OVER THE INTERIOR AND VOLUSIA
COUNTIES.

DEADLY CLOUD TO GROUND LIGHTNING BEING AND HEAVY RAIN BEING THE
PRIMARY THREATS. AN ISOLATED WIND GUST TO 40 MPH MAY ALSO OCCUR

...FLOOD IMPACT...
LOCAL RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL BE POSSIBLE IN
THE MOST INTENSE STORMS TODAY....ESPECIALLY OVER THE INTERIOR FROM
LATE AFTERNOON INTO EARLY EVENING DUE TO SLOW STORM MOVEMENT. SOME
PONDING OF WATER ON ROADS...AS WELL AS LOCALIZED POOR DRAINAGE
AND URBAN FLOODING...MAY OCCUR.

...WATERSPOUT IMPACT...
THE COMBINATION OF HIGH MOISTURE...THE COMBINATION OF RELATIVELY
WEAK WINDS THROUGHOUT THE ATMOSPHERE...AND PRE-EXISTING SHOWERS
ALONG THE COAST PRODUCE A FEW FUNNEL CLOUDS OR WATERSPOUTS AROUND
THE SMALLER ISLANDS AND THE INTRACOASTAL WATERWAY FROM MERRITT
ISLAND NORTH. THE RISK OF FUNNEL CLOUDS AND WATERSPOUTS SHOULD
DIMINISH WHEN THE EAST COAST SEA BREEZE REPLACES THE SMALLER SCALE
SEA BREEZES FROM MERRITT ISLAND NORTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND LIGHTNING STORMS ARE
EXPECTED EACH DAY...WITH LIGHTNING AND LOCALLY HEAVY RAINFALL
CONTINUING AS THE PRIMARY STORM THREATS.

TROPICAL CYCLONE EMILY OVER THE CARIBBEAN..IS CURRENTLY FORECAST
TO PASS WELL SOUTH OF FLORIDA THIS WEEKEND. STAY TUNED TO THE LATEST
FORECASTS ON EMILY FROM THE NATIONAL HURRICANE CENTER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, Jul 14, 12:28 PM EDT, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1228 PM EDT THU JUL 14 2005

FLZ147-141715-
NORTHERN BREVARD COUNTY-
1228 PM EDT THU JUL 14 2005

...DEVELOPING STORM CLOUDS CAPABLE OF PRODUCING FUNNEL CLOUDS FROM
NORTHERN INDIAN RIVER LAGOON TO MOSQUITO LAGOON...

AT 1220 PM EDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD OVER THE
INTRACOASTAL WATERWAY NORTHEAST OF THE MERRITT ISLAND WILDLIFE
REFUGE. MOVEMENT OF THE FUNNEL CLOUD WAS NEARLY STATIONARY. MORE
FUNNEL CLOUDS ARE POSSIBLE THE NEXT HOUR OR UNTIL THE EAST COAST SEA
BREEZE REPLACES THE SMALLER SCALE SEA BREEZES THAT HAVE FORMED
AROUND THE SMALLER ISLANDS AND THE INTRACOASTAL WATERWAY NORTH OF
MERRITT ISLAND.

67
Special weather statement, Jul 14, 2:49 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT THU JUL 14 2005

FLZ064-141930-
MARTIN-
249 PM EDT THU JUL 14 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
WESTERN MARTIN COUNTY...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND LOCALLY HEAVY RAIN
NEAR PORT MAYACA...MOVING NORTH AT 5 MPH.

67
Special weather statement, Jul 14, 4:14 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
414 PM EDT THU JUL 14 2005

FLZ045-046-142115-
ORANGE-SEMINOLE-
414 PM EDT THU JUL 14 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL CENTRAL ORANGE COUNTY...WESTERN SEMINOLE COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER PINE
HILLS...MOVING NORTHEAST AT 10 MPH. FREQUENT TO EXCESSIVE LIGHTNING
WILL OCCUR WITH THIS STORM AS WELL.

THE STORM WILL BE...NEAR EATONVILLE...FAIRVIEW SHORES AT 420 PM EDT.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW
Special weather statement, Jul 14, 4:48 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
448 PM EDT THU JUL 14 2005

FLZ044-142130-
NORTHERN LAKE COUNTY-
448 PM EDT THU JUL 14 2005

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL EAST CENTRAL LAKE COUNTY...

AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER CASSIA...
MOVING WEST AT 5 MPH. THE STORM WILL PASS BEWTEEN CASSIA AND PAISLEY
THROUGH 530 PM.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

BRAGAW
Local storm report, Jul 14, 5:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
508 PM EDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     ORLANDO                 28.50N 81.37W
07/14/2005  56 MPH           ORANGE             FL   ASOS

            ORLANDO EXECUTIVE AIRPORT MEASURED A 49 KNOT WIND GUST
            FROM THE SOUTH AT 437 PM.

0442 PM     HAIL             ORLANDO                 28.50N 81.37W
07/14/2005  0.75 INCH        ORANGE             FL   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED BY SKYWARN SPOTTER ON ORANGE
            AVE. IN DOWNTOWN ORLANDO.

&&

JRC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:33 PM EDTSevere Thunderstorm WarningMLBOrange, Seminole39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.